Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Great Falls, MT

June 3, 2014Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 3, 2014, 3:43 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2014, 3:43 PM MDT (21:43 UTC)
Expired
Jun 3, 2014, 4:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS55 KTFX 032143
SVRTFX
MTC027-032230-
/O.NEW.KTFX.SV.W.0019.140603T2143Z-140603T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 430 PM MDT

* AT 339 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
  GRASS RANGE...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4682 10862 4675 10862 4674 10864 4677 10882
      4682 10892 4696 10886 4697 10878 4695 10859
      4684 10860
TIME...MOT...LOC 2143Z 281DEG 17KT 4686 10876

HAIL...1.25IN
WIND...60MPH

$$

FOLTZ
3 follow-up statements
518 
WWUS55 KTFX 032156
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
356 PM MDT TUE JUN 3 2014

MTC027-032230-
/O.CON.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
356 PM MDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 430 PM MDT...

AT 353 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
GRASS RANGE...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING 
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4675 10865 4682 10882 4686 10885 4694 10881
      4694 10875 4692 10860 4684 10860 4682 10862
      4675 10862
TIME...MOT...LOC 2156Z 285DEG 11KT 4686 10874

HAIL...1.25IN
WIND...60MPH

$$

FOLTZ
493 
WWUS55 KTFX 032210
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
410 PM MDT TUE JUN 3 2014

MTC027-032230-
/O.CON.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
410 PM MDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
FERGUS COUNTY UNTIL 430 PM MDT...

AT 407 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
FLATWILLOW...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4679 10862 4684 10878 4694 10875 4692 10860
      4684 10860 4682 10862
TIME...MOT...LOC 2211Z 272DEG 11KT 4686 10863

HAIL...1.00IN
WIND...60MPH

$$

FOLTZ
733 
WWUS55 KTFX 032222
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 PM MDT TUE JUN 3 2014

MTC027-032231-
/O.EXP.KTFX.SV.W.0019.000000T0000Z-140603T2230Z/
FERGUS MT-
422 PM MDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 430 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS SOUTHEASTERN 
FERGUS COUNTY...INCLUDING HIGHWAY 87...FOR THE NEXT 30 MINUTES. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GREAT FALLS.

LAT...LON 4679 10862 4684 10878 4694 10875 4692 10860
      4684 10860 4682 10862
TIME...MOT...LOC 2221Z 272DEG 11KT 4686 10858

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT Tue Jun 3 2014

.DISCUSSION...
Today through Thursday...Thunderstorms continue to develop over
Southwest Montana spreading north and east into the evening. The
area with the greatest threat of thunderstorms will be Judith
Basin, Fergus, Chouteau, Hill, and Blaine counties. Some storms
may become strong with an isolated severe storm possible. The
main threat from these storms will likely be gusty winds and small
hail. Convective activity decreases overnight as the trof axis
pushes through. Lingering low level moisture and instability
Wednesday will allow for more isolated afternoon showers and
thunderstorms. Conditions dry out Wednesday night as westerly flow
aloft pushes across the area. A weak cold front will move across
the area Thursday cooling things a bit. Instability will allow
isolated afternoon thunderstorms to develop, mostly over Southwest
Montana. Temperatures will remain above seasonal averages today
and Wednesday but cool Thursday in the wake of the cold front.

Thursday night through Tuesday...The overall upper level pattern
late this week into early next week continues to feature an active
westerly flow aloft with several shortwave disturbances moving east
along the US/Canadian border. A broad trough in the upper levels
lingers over the Northern Rockies and MT Friday and Saturday while
surface high pressure shifting east into the Northern Plains States
brings a return flow from the east at the surface. This will result
in diurnal convection both days with somewhat better coverage on
Friday. Wind shear and upper level forcing looks relatively weak,
resulting in mainly terrain based convection and better chances over
the mtns. Models have come into slightly better agreement for the
next stronger wave to move into the region late this weekend/early
next week, tracking is farther north and delaying its arrival until
Sunday night or Monday with a period of mostly dry conditions
expected now on Sunday. Next trough drops into the region from the
NW Mon/Tuesday for increasing chances for precip and cooler temps.
Hoenisch

&&

.AVIATION...
UPDATED 1745Z.
Shortwave trof currently lifting thru western half of MT is
generating scattered -SHRA from KCTB southeastward to KLWT, with
precipitation area moving ENE.  Satellite imagery shows mostly clear
skies over southwest MT behind the precip.  Expect the clear slot to
move into central MT this aftn, which should help destabilize the
atmosphere for another round of -SHRA and -TSRA starting around
20Z.  Some of these storms, mainly east of KGTF, could be strong to
severe with gusty outflow winds and hail. This second round should
move into ern MT by 00Z, with steadily decreasing cloud cover at all
local TAF sites going into this evening.  Winds generally light
across the region this aftn, but local gusts of 30-35 kts possible
near any strong storms.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  73  45  66 /  40  20  10  20
CTB  46  72  43  61 /  40  20  10  10
HLN  49  77  48  74 /  40  20  10  20
BZN  43  73  42  75 /  40  30  10  20
WEY  35  68  33  71 /  40  20  10  20
DLN  44  72  43  75 /  40  20  10  10
HVR  47  75  45  67 /  60  40  10  10
LWT  45  69  45  65 /  60  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Jun 3, 2:46 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             11 S LEWISTOWN          46.91N 109.41W
06/03/2014  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

&&

MPJ
Local storm report, Jun 3, 2:53 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 WSW FORESTGROVE       46.95N 109.20W
06/03/2014  E1.25 INCH       FERGUS             MT   TRAINED SPOTTER

&&

UTTECH
Special weather statement, Jun 3, 3:01 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT TUE JUN 3 2014

MTZ051-032130-
FERGUS MT-
301 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 330
PM MDT...

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MOORE...OR 18 MILES SOUTHWEST OF
LEWISTOWN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN FERGUS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4698 10938 4678 10936 4678 10975 4693 10975
TIME...MOT...LOC 2101Z 264DEG 21KT 4687 10963

UTTECH
Special weather statement, Jun 3, 3:06 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
306 PM MDT TUE JUN 3 2014

MTZ047-051-032145-
BLAINE MT-FERGUS MT-
306 PM MDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS AND EXTREME
SOUTHERN BLAINE COUNTIES UNTIL 345 PM MDT...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF WINIFRED...OR 40 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN FERGUS COUNTY...
  RURAL SOUTHERN BLAINE COUNTY...

LAT...LON 4751 10921 4768 10927 4776 10889 4768 10877
      4766 10877 4765 10872 4763 10867 4762 10862
      4756 10860
TIME...MOT...LOC 2106Z 258DEG 16KT 4762 10911

FOLTZ
Local storm report, Jun 3, 3:16 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 SE HOBSON             46.93N 109.77W
06/03/2014  M1.00 INCH       JUDITH BASIN       MT   PUBLIC

            LOCATION WAS 1 S OF EDDIES CORNER...IN ADDITION TO 1
            INCH DIAMETER HAIL...1.25 INCHES OF RAINFALL WAS
            MEASURED

&&

UTTECH
Local storm report, Jun 3, 3:27 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             10 SSE FORESTGROVE      46.85N 109.00W
06/03/2014  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL COVERED THE GROUND. STILL LOOKS LIKE IT SNOWED AT
            REPORT TIME.

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:34 PM MDTSpecial Weather StatementTFXBlaine41 min
Jun 3, 1:27 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jun 3, 1:33 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin42 min
Jun 3, 1:47 PM MDTSpecial Weather StatementTFXBlaine43 min
Jun 3, 2:07 PM MDTSevere Thunderstorm WarningTFXFergus38 min
Jun 3, 2:26 PM MDTSpecial Weather StatementTFXBlaine34 min
Jun 3, 2:29 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 3, 3:01 PM MDTSpecial Weather StatementTFXFergus29 min
Jun 3, 3:05 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jun 3, 3:06 PM MDTSpecial Weather StatementTFXFergus39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.